Breast Cancer Drug not Worth Side Effects for Some
Reported August 27, 2007
(Ivanhoe Newswire) — For some women, the advantage they may get from drugs used to keep breast cancer from coming back are not worth the painful side effects.
Researchers studied 100 women who were given aromatase inhibitors, a new class of drugs designed to block the production of estrogen, which is known to feed some cancers. All of the women were supposed to remain on the medication for five years, but 13 percent bowed out early due to musculoskeletal problems.
Text Continues Below
Most women who dropped out of the study reported the musculoskeletal side effects within about two months of starting the medication, and symptoms ranged from tendonitis in the shoulder or wrist to inflammation in the knees and arthritic symptoms in the hands or hips.
Previous studies have also shown a high dropout rate for the drugs, but this study is the first to point specifically to muscle and joint pain as the primary reason. “Up to 15 percent of patients in previously reported studies stopped taking aromatase inhibitors for a variety of reasons, but in our study, we had 13 percent drop out just because of musculoskeletal problems,” University of Michigan lecturer N. Lynn Henry, M.D., Ph.D., was quoted as saying.
Aromatase inhibitors are a recent addition to the breast cancer arsenal and are now being used in place of tamoxifen (Nolvadex), an older drug used to block the production of estrogen. Studies suggest the new medications are more effective in preventing a recurrence of the cancer but, given their side effects, the authors suggest tamoxifen might be the better choice for some women.
All the women were enrolled in a larger study underway to identify specific genetic patterns that might help doctors tailor cancer treatments to specific patients.
SOURCE: American Society of Clinical Oncology Breast Cancer Symposium in San Francisco, Sept. 6-7, 2007